Is there anything that I can do to ease the daily Irratic Symptoms after Total Thyroidectomy

I had a total thyroidectomy because of multi-nodules which were decending into my thorax just over 8 weeks ago.1st Thyroxine dose of 150 was way too much & had to be changed to 100 after 2 weeks. The symptoms are much improved in some ways but I am having difficulty in coping with others. My energy levels & mood can vary rapidly from extreme to extreme cycles from high to low which sometimes can be triggered within a single day by relatively small things, which can vary also from day to day. The energy high is wonderful, all my aches and pains are gone and I can rule the world. This is contrasted by the low cycle depression, tearfulness & awful fatigue which makes it impossible for me to carry out even basic personal care. The cycles can change within a day but usually they last about 3/5 days each. Doctor says it is normal until the system settles down and could take up to 6 months to stablise. I am finding this extremely difficult to cope as neither myself nor my husband cannot plan from one day to the next. I would appreciate any advice that can help to cope with these severe changes. Many thanks

14 Replies

oldestnewest
  • Poor you - I don't have any advise as I have never been in your situation but just wanted to say how sorry I am that you are suffering so much.

    Hopefully someone will answer you soon with some good advise.

    Moggie x

  • Thanks Moggie. Was in a bit of an awful state yesterday morning and but became better as the day wore on. It was kind of you to take the time to reply and I appreciate your kindness. Carole

  • Sometimes natural desiccated thyroid (Armour, Erfa etc), are best for patients who have had a total thyroidectomy.

  • Thanks Muffy for your recommendations. Being new to Thyroid issues I spent some time yesterday looking on the web about fatigue and all sorts of Thyroid issues, it seems that many people have problems and the whole thing seems to be a bit of hit and miss. Having the next control test at the end of September and will discuss, what happens next. Does the desiccated product come on prescription and is it easier to absorb?

  • Hi I sympathise with you as I have suffered same symptoms since having my TT last year. Some days I feel I can climb a mountain others I feel I m am struggling at the bottom.It does take about 6months for your medication to settle.Are you taking thyroxine at least 2hours before food?I have also found that taking magnesium, vit D vitC and eating Brazil nuts help.

    I find that walking every day even when my joints ache helps .Take each day as it comes when you feel good do things you want to do you will find that the bad days get less and the good days get more.

    Be positive believe that your feelings are temporary you will feel good again.

    Ask your husband to be patient it does get better, really!

    I know how difficult it is to deal with these feelings only people who have been through it understand.

    I really hope you begin to feel better soon take control of your health

    And believe that it will improve, good luck!

  • Thanks Piedo. Interesting you mention about when to take thyroxine. The pharmacist stated, in the morning, take the tablet on rising & wait 1 hour to eat. So when do you take your dose? I would find it difficult to wait 2 hours after getting up to have breakfast? Have thought about asking the doc if I could take the dose in the evenings as recently my energy levels have increased at night, which is really the last thing that I want to happen. The doc prescribed 1000mg calcium per day & recommended taking Berocca for a general supplement plus I take Vit B & D. The Brazil nuts sounds like a good idea so will give them a go. The fatigue is indescribable at times. We are taking a few days away on Monday where we will be in the fresh air & walking. Hopefully, it will lift me so that on my return I will continue to be able walk each morning. My husband is a gem actually & mostly takes things in he stride. He takes over & just gets on with things. Occasionally, it gets to him especially & if it co-insides with my downward swing it can be miserable for both of us.

    Thanks for your encouragement.

  • Hi sorry for delay in replying

    I take my thyroxine about 5am I then doze until I get up about 7am and eat about 7.30. I have felt better since following this routine.

    I tried changing to taking thyroxine at night but it didn't t suit me and I felt unwell in morning lots of hot sweats headaches etc,so went to 5am which is suiting me.i take my vitamins after lunch.

  • Hiya Piedo, After reading Moggie's advice, we talked about switching the thyroxine dose from morning to the evening. However, as we are going away tomorrow for a week it seems sensible to delay that change until we return as there could be varying degrees of problems that could better coped with at home. We have to be up a 5am anyway, so it is worth trying this slight change to see if there is any improvement. Many thanks for your reply.

  • You need to keep at least two hours in between food/drink (except water) and your levo - that's why a lot of people on here take their levo last thing at night, as well as the fact that it is now proven to absorb better over night with no food to interfer with this process. You wouldn't believe how may things hinder this process, the main two being calcium (including milk) and iron. Others that I can remember, just off the top of my head, are soya and the contraceptive pill but there are many others which is why you levo must be taken on an empty stomach and well away from any other supplements or medication you are taking.

    Glad others on here were able to help and I hope you and hubbie (who sounds a very caring soul) enjoy your few days away.

    Moggie x

  • Moggie, OMG! My normal routine is wake, take Levo as soon as I rise. I hour later I take non-thyroid related medication plus Berroca and other vits etc plus sometimes a Paracetamol, then have breakfast immediately. At mid-day 1000mg of Calcium and Berroca. This was as directed by the pharmacist who processed the Levo. Now the rub is, on the box it states : A jeun. We live in France "a jeun" means nothing to eat the previous evening like a fasting blood test usually recommended nothing to eat and drink after 8pm, which is more or less the same in the uk.

    So just take the Levo 2 hours after I have had the evening meal before I go to bed? Then get up as normal and get on with the day - I like it:)

    How can I change the cycle from am to pm? Will I overdose?

    I do have a history of mal-absorbtion of Vitamin C so usually take 1000g a day normally, so I guess that it is all related.

  • Have a read of the comments on the poll here:

    healthunlocked.com/thyroidu...

    Swapping to bed-time is usually fairly well tolerated - all sorts of possibilities.

    Skip morning and take it in the evening.

    Take half in the morning half in the evening.

    Take half in the morning and full dose in the evening.

    Obviously then continue every evening thereafter.

    As it it only one day that is directly disrupted it doesn't often make much difference which you do.

    Rod

  • Thanks Rod for your advice for making the switch, it s very useful. Decided to leave the change for a week as we are going away tomorrow. I would feel more comfortable making the change at home in case or any side effects.

    Carole

  • You are welcome.

    From my first prescription, three years ago, I have always taken mine at bed-time. So I have no personal experience of changing over. But quite a few people have and very few have had any significant problems.

    Rod

  • Hi white_mist

    I would just like to thank you and everyone who has replied to your question for this reason;

    7 years ago I was diagnosed with thyroid cancer and as a 17 year old boy I took it pretty hard and went a bit AWOL. For years I've been stressed, depressed and angry with almost every aspect of my life and struggling to cope. However recently, with the help of my wonderful girlfriend who has stuck with me this whole time, I've landed a good job and with that a more rigid daily regimen. As a result I have noticed differences in my moods, energy levels and concentration when considering external influences like dietary habits etc. The other day I approached my laptop in search of answers and I came upon this thread.

    For as long as I can remember I have felt alone and crippled with this condition.

    After reading your posts I felt a sense of relief. For the first time I felt like I was not the only one who had to figure out the ins and outs of this condition. Don't get me wrong I had looked for answers before in text books but to read actual people, with the same condition, talking about real things like eating habits and prefered dosage times was... Well, amazing!

    For days I was asking things about myself that could possibly be thyroid related so I decided to join forums like this asking questions and getting answers from people with the same condition like you've done here.

    I now realise how great a part having no thyroid can play on my life and makes me feel like an idiot for not doing thorough research in the matter years ago. You've helped me make a step towards engineering myself a happier/healthier life.

    Thank you.

    Ps. I have a healthy appetite and am changing taking my Levo from the morning to evening so I can once again enjoy my breakfast when I get up... Not two hours later. Also, is it just me or do you get your prescription amount changed by your pharmacy. It's happened like three times. I still take the dosage my specialist prescribes but the pharmacy seems to think they can decide. What's up with that?

You may also like...